The Annals of Probability

Greedy lattice animals: Geometry and criticality

Alan Hammond

Full-text: Open access


Assign to each site of the integer lattice ℤd a real score, sampled according to the same distribution F, independently of the choices made at all other sites. A lattice animal is a finite connected set of sites, with its weight being the sum of the scores at its sites. Let Nn be the maximal weight of those lattice animals of size n that contain the origin. Denote by N the almost sure finite constant limit of n−1Nn, which exists under a mild condition on the positive tail of F. We study certain geometrical aspects of the lattice animal with maximal weight among those contained in an n-box where n is large, both in the supercritical phase where N>0, and in the critical case where N=0.

Article information

Ann. Probab., Volume 34, Number 2 (2006), 593-637.

First available in Project Euclid: 9 May 2006

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60K35: Interacting random processes; statistical mechanics type models; percolation theory [See also 82B43, 82C43]

Percolation lattice animals optimization


Hammond, Alan. Greedy lattice animals: Geometry and criticality. Ann. Probab. 34 (2006), no. 2, 593--637. doi:10.1214/009117905000000693.

Export citation


  • Antal, P. and Pisztora, A. (1996). On the chemical distance for supercritical Bernoulli percolation. Ann. Probab. 24 1036--1048.
  • Cox, J. T., Gandolfi, A., Griffin, P. S. and Kesten, H. (1993). Greedy lattice animals I: Upper bounds. Ann. Appl. Probab. 3 1151--1169.
  • Dembo, A., Gandolfi, A. and Kesten, H. (2001). Greedy lattice animals: Negative values and unconstrained maxima. Ann. Probab. 29 205--241.
  • Durrett, R. (1996). Probability: Theory and Examples, 2nd ed. Duxbury, Belmont, CA.
  • Gandolfi, A. and Kesten, H. (1994). Greedy lattice animals II: Linear growth. Ann. Appl. Probab. 4 76--107.
  • Grimmett, G. (1999). Percolation, 2nd ed. Springer, Berlin.
  • Hughes, B. D. (1996). Random Walks and Random Environments. 2. Random Environments. Oxford Univ. Press.
  • Kesten, H. (1982). Percolation Theory for Mathematicians. Birhhäuser, Boston.
  • Kesten, H. (1987). Aspects of first passage percolation. Lecture Notes in Math. 1180 125--264. Springer, Berlin.
  • Kesten, H. and Zhang, Y. (1987). Strict inequalities for some critical exponents in two-dimensional percolation. J. Statist. Phys. 46 1031--1055.
  • Hammond, A. M. (2004). Greedy lattice animals: Geometry and criticality (with an Appendix). Available at
  • Hirsch, M. W. (1976). Differential Topology. Springer, Berlin.
  • Leader, I. (1991). Discrete isoperimetric inequalities. Proc. Sympos. Appl. Math. 44 57--80.
  • Lee, S. (1993). An inequality for greedy lattice animals. Ann. Appl. Probab. 3 1170--1188.
  • Lee, S. (1997). The continuity of $M$ and $N$ in greedy lattice animals. J. Theoret. Probab. 10 87--100.
  • Lee, S. (1997). The power laws of $M$ and $N$ in greedy lattice animals. Stochastic Process. Appl. 69 275--287.
  • Liggett, T. M., Schonmann, R. H. and Stacey, A. M. (1997). Domination by product measures. Ann. Probab. 25 71--95.
  • Loomis, L. H. and Whitney, H. (1949). An inequality related to the isoperimetric inequality. Bull. Amer. Math. Soc. 55 961--962.
  • Martin, J. B. (2002). Linear growth for greedy lattice animals. Stochastic Process. Appl. 98 43--66.
  • Mathieu, P. and Remy, E. (2004). Isoperimetry and heat kernel decay on percolation clusters. Ann. Probab. 32 100--128.
  • Menshikov, M. V. and Zuyev, S. A. (1992). Models of $\rho$-percolation. In Petrozavodsk Conference on Probabilistic Models in Discrete Mathematics 337--347.
  • Penrose, M. D. and Pisztora, A. (1996). Large deviations for discrete and continuous percolation. Adv. in Appl. Probab. 28 29--52.